Island Health offers drug safety advice ahead of festival season
Island Health advises festival-goers to locate harm reduction and first aid tents when they arrive on site and to ask if drug checking services are available. (File photo)
Emily Olsen, CTV Vancouver Island
Published Tuesday, June 25, 2019 4:38PM PDT
Last Updated Tuesday, June 25, 2019 7:04PM PDT
Island Health is urging festival-goers to be responsible with their drug use this summer.
Health officials say the risks of an overdose today are higher than ever. Many popular party drugs like cocaine, ecstasy, Xanax, heroin and methamphetamines are being found contaminated with fentanyl and other toxic additives.
The safest way to prevent an overdose is to abstain from using drugs, but Island Health has released some important tips to follow if you do choose to use this festival season:
- Don’t use alone. Have a buddy system and always tell friends what you have taken.
- Start low, go slow. Take one substance at a time. Mixing drugs increases the chance of an overdose.
- Have a plan. Be prepared for an overdose. Carry a naloxone kit and know how to access first aid.
Island Health also advises festival-goers to locate harm reduction and first aid tents when they arrive on site and to ask if drug checking services are available.
These services are free, fast and will take away the guess work, Island Health says.
Signs of a fentanyl/opioid overdose:
- Slow or no breathing
- Clammy hands, pinpoint pupils
- Blue lips and fingertips
- Unresponsiveness to noise, name or pain
- Gurgling or snoring sounds
How to respond:
- Call 911 and contact festival first aid immediately
- Make sure the person’s airway is open and clear
- Carry and know how to use a naloxone kit
- Provide rescue breaths if you are safe and comfortable to do so
The Good Samaritan Act protects anyone from being charged if they call 911 for drug-related medical assistance.